Doctor insights on:
Synthroid is a thyroid agent. Nutritional or metabolic agent.
Synthroid is a thyroid agent. Nutritional or metabolic agent.
Symptomatic: Many times will treat based on symptoms once dz is confirmed (within a certain range of normal). If symptoms of hyperthyroid would cut down dose, ie anxiety, agitation, tremor, exophthalmos, palpitations, diarrhea, jittery, racing heart, overheating, significant wt loss, insatiable appetite etc.... ...Read more
I haven't taken my Synthroid (thyroxine) in about a month. Since that month I have gained 25lbs. Is it because I'm off my synthroid (thyroxine)?
Probably two reasons: If you have been prescribed synthroid or levothyroxine replacement therapy, then your body likely needs thyroid hormone therapy to maintain normal thyroid levels. When you stop synthroid, and the thyroid levels become very low, you can then gain weight from two major factors: fluid retention, and slowed metabolism. Please check with your doctor to discuss what dose of synthroid you should restart. ...Read more
Not wise: That would not be a good idea. A high dose of synthroid (thyroxine) would increase metabolic rate (and put a stress on the heart) and appetite may/may not go up, but usually it would cause weight loss. Synthroid (thyroxine) should only be prescribed for hypothyroidism, or other clear thyroid related conditions, and should not be used for obesity or appetite. ...Read more
I was just diagnosed w/ hypothyroidism & my TSH was 16.33. How severe is that? I was prescribed Synthroid (thyroxine) 25 mcg but am still feeling side effects of hypo
What happens if people use Synthroid (thyroxine) to lose weight, then why do so many people complain that it makes them get fat?
Doesn't work: If your thyroid function is normal, taking thyroid hormone will not help you lose weight. You would need to take toxic doses to raise your metabolism high enough to lose weight, and will lose more muscle than fat. In addition, high thyroid levels make you more hungry, so many people will gain weight rather than lose. There is no "easy" solution to lose weight. Eat less, exercise more. ...Read more
Can Synthroid (thyroxine) used to suppress the growth of a non-tox mng (euthyroid) continue to cause hyperthyroidism four months after discontinuing the pills?
Probably not: Your multi-nodular goiter has probably evolved from euthyroid to hyperthyroid (or toxic). Thyroid hormone from tablets could take 6- weeks or so to clear, and if the TSH was very low or undetectable, it could take longer than 6 weeks to completely re-equilibrate after stopping thyroid tablets. But if thyroid hormone levels are still high, or TSH stays low, your thyroid is probably overactive. ...Read more
Only if deficient: Iodine deficiency is quite common. A recent study in boston showed that 50% of pregnant women were iodine deficient. If you are tested and deficient, an iodine supplement will be helpful. There is emerging evidence that iodine deficiency may increase the risk of breast cancer as well as thyroid problems. ...Read more
Why would my Synthroid (thyroxine) work for a couple months then stop working making me hypo where they have to up the med again?
Is the generic of Synthroid (thyroxine) just as good? I've only taken the generic and it works. Would the nongeneric name brand work veven better?
Generic l-thyroxine: Is not as reliable or consistent as brand name replacement; it varies from brand to brand and I would not recommend it's use. Just because your lab is normal once per year (or as often as it's checked) doesn't mean it's consistently normal throughout the rest of the time, as it would be if you were receiving the brand name product. The extra money is well worth it. ...Read more
Yes: Not only is it safe, but if you were taking Synthroid (thyroxine) before your pregnancy, it is crucial to continue your Synthroid (thyroxine) during your pregnancy. Hypothyroidism (low thyroid disease) during pregnancy is a common medical condition. Your ob/gyn will check your thyroid hormone level throughout your pregnancy to maintain an adequate level. ...Read more
I have hypo-thyroidism, I take 150mg of synthroid, (thyroxine) I have gained 30 pounds in almost 2 months. How can I safely lose the weight as fast as possible?
Weight Gain: Certainly Thyroid may be causing some of your issues too. Safely, exercise and dieting with decreased carbs and fats will make you lose, if you burn more calories than you take in, you will lose weight. If you are unable to lose, discuss with your Dr. As approved weight loss meds ar available, but they need to monitored regularly by the Dr., and used with an exercise program and diet as well. ...Read more
If instructed by PCP: It's always better to discuss with your physician any changes or potential changes in dosages of your medications. ...Read more
Just got a call from my gp if I am still alive? My TSH is 124 & T4 at 7. Is it life threatening? I started Synthroid (thyroxine) 100mg for last 3 days. Stressed!
TSH: First make sure hat your decimals are correct. The very high TSH indicates that you have low thyroid function either primary or secondary. Follow up with antibodies and listen to your doctor. You will be ok when it is all balanced. ...Read more
Rash: In general, it's a very safe drug. Possible side effect is a rash, caused by the dye used to make the pill color. When this happens, it's recommend to use the white pill to see if the rash goes away. The white pill contain no dyes. If the rash goes away, then it's likely the dye. Other side effects: if use too much: fast heartbeats, shaking, nervousness, diarrhea, headache, insomnia, hair loss. ...Read more
There are none: Synthroid (thyroxine) is a man-made replacement for your own thryroid hormone. There are no side effects per se because the drug will bind to the same receptors that your thyroid hormone binds to so the body does not use the drug as a synthetic. It is possible to take too much Synthroid (thyroxine) and then have effects of excess thyroid like rapid heart beat. ...Read more
Is it safe to do herbal cleanses using supplements if you're taking meds like Synthroid (thyroxine) and SSRI meds? Or will it flush meds out of yr system?
The road to health..: ...does NOT lead through your rectum. Colon cleansing can cause vomiting, electrolyte imbalance, dehydration, jaundice & kidney failure. It was discredited a century ago. It may sound appealing but there is NO scientific evidence for it. None. Claims that toxins in your GI tract cause health problems eg arthritis, allergies, asthma are nonsense. Arm yourself with knowledge, not outdated claptrap. ...Read more
I have hypothyroidism. Been on Synthroid (thyroxine) 50 mcg. For 1 year. I had to take the last 2-3 weeks off with no meds bc I had a virus& was in er. I'm starting meds again friday! Will skipping my meds as long as I did damage my heart or something?
Nothing long term: It should not have any long term effects. If there was any effect on your heart, starting your medication again should reverse it. ...Read more